Tornadoes · United States · Alabama · 2004
F1 tornado, Florence to Anderson, Alabama, May 30, 2004
From Florence to Anderson, this F1 tornado ran 4.0 miles across Lauderdale County on May 30, 2004, touching down at 12:09 AM CDT and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 30, 2004
- Touchdown
- 12:09 AM CDT (05:09 UTC)
- Path length
- 4.0 miles (6.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Lauderdale County
- Touchdown point
- 34.850, -87.520
- Lift-off point
- 34.820, -87.380
- Record number
- 1147
What the Weather Service recorded
A F1 tornado touched down 6 miles west of Florence and tracked eastward, just north of the Tennessee River into McFarland Park in Florence. Hundreds of trees were snapped with several of them falling on structures.
A tornado touched down just southeast of Killen and tracked eastward to just south of Elgin. Numerous trees were snapped and twisted with a few of the trees falling on structures.
A tornado briefly touched down just north of Anderson. The tornado snapped several trees and removed the roofs from a few homes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 30, 9:07 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 30, 9:07 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 907 PM CDT SUN MAY 30 2004 .UPDATE... ...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM CDT FOR ALL OF HUNS CWA... --BCC/27 && .PREV DISCUSSION... SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL. OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD. LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED. THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING ANOTHER SHOT OF CONVECTION TO THE TN VLY. --15 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
Hazardous weather outlook, May 30, 9:30 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CDT SUN MAY 30 2004 ALZ001>010-016-TNZ076-096-097-311000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 930 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA. A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT LINE DAMAGING WINDS OF 60 TO 80 MPH. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)... THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON AND OFF THROUGH THE END OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN ACTIVATED. SCHAUB
In the hours before
Special weather statement, May 30, 7:57 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 757 PM CDT SUN MAY 30 2004 ALZ001>010-016-TNZ076-096-097-310600- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 757 PM CDT SUN MAY 30 2004 ...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE... AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT. FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL... WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS. WRS
Special weather statement, May 30, 11:20 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1120 PM CDT SUN MAY 30 2004 ALZ001-002-310450- COLBERT-LAUDERDALE- 1120 PM CDT SUN MAY 30 2004 ...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING NORTHWEST ALABAMA... AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH. THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL. AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES... AND STAY AWAY FROM WINDOWS. BCC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
5.2 hours before the tornado, 163 km from the path. May 31, 2004.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2659 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 16.0
- 0-3 km lapse rate
- 6.8 K/km
Nashville Metro, TN (KBNA), 12:00Z
6.8 hours after it, 163 km from the path. May 31, 2004.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Muscle Shoals Regional (MSL), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the touchdown began at 05:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of May 30, 2004
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 1:42 AM CDT | F0 | Wagoner, OK | 3.5 | 300 | $10,000 | ||
| May 30 | 1:51 AM CDT | F1 | Mayes, OK | 7.2 | 600 | $30,000 | ||
| May 30 | 6:45 AM CDT | F1 | Grundy, TN | 1.0 | 10 | $30,000 | ||
| May 30 | 9:37 AM CDT | F0 | Tazewell, IL | 0.1 | 10 | |||
| May 30 | 12:15 PM CDT | F0 | McCracken, KY | 1.5 | 50 | $20,000 | ||
| May 30 | 1:05 PM EST | F1 | Owen, IN | 8.4 | 75 | $300,000 | ||
| May 30 | 1:33 PM EST | F0 | Fountain, IN | 0.1 | 30 | |||
| May 30 | 2:09 PM EST | F1 | Monroe, IN | 7.0 | 75 | $250,000 | ||
| May 30 | 2:18 PM CDT | F0 | Lee, IA | 0.3 | 40 | $3,000 | ||
| May 30 | 2:22 PM CDT | F0 | Todd, KY | 0.5 | 50 | |||
| May 30 | 2:23 PM CDT | F1 | Lee, IA | 0.3 | 70 | $20,000 | ||
| May 30 | 2:25 PM EST | F3 | Crawford, IN | 15.0 | 400 | 1 | 11 | $5.0 million |
| May 30 | 2:26 PM CDT | F0 | Lee, IA | 0.3 | 40 | $10,000 | ||
| May 30 | 2:30 PM CDT | F1 | Lee, IA | 0.5 | 70 | $20,000 | ||
| May 30 | 3:30 PM EDT | F1 | Clark, IN | 2.0 | 10 | $500,000 | ||
| May 30 | 3:40 PM EDT | F0 | Floyd, IN | 3.8 | 10 | |||
| May 30 | 2:40 PM CDT | F2 | Hopkins, KY | 7.0 | 175 | $300,000 | ||
| May 30 | 3:10 PM EST | F1 | Washington, IN | 10.6 | 30 | $120,000 | ||
| May 30 | 3:12 PM CDT | F0 | Daviess, KY | 0.1 | 30 | |||
| May 30 | 3:23 PM CDT | F0 | Shannon, MO | 0.1 | 50 | |||
| May 30 | 3:28 PM CDT | F0 | Benton, IA | 0.2 | 40 | |||
| May 30 | 3:35 PM CDT | F0 | Sherburne, MN | 0.5 | 30 | |||
| May 30 | 3:36 PM CDT | F1 | Iowa, IA | 0.2 | 50 | $10,000 | ||
| May 30 | 3:50 PM CDT | F0 | Buchanan, IA | 0.2 | 30 | |||
| May 30 | 3:51 PM CDT | F0 | Buchanan, IA | 0.3 | 40 | $10,000 | ||
| May 30 | 3:53 PM CDT | F1 | Laclede, MO | 1.0 | 200 | $10,000 | ||
| May 30 | 3:56 PM CDT | F0 | Jones, IA | 0.3 | 30 | |||
| May 30 | 4:05 PM CDT | F1 | Madison, IL | 2.0 | 70 | |||
| May 30 | 5:27 PM EDT | F0 | Jefferson, KY | 0.3 | 30 | $100,000 | ||
| May 30 | 4:50 PM CDT | F1 | Clinton, IL | 7.0 | 80 | |||
| May 30 | 4:55 PM EST | F0 | Clay, IN | 0.1 | 25 | |||
| May 30 | 5:05 PM CDT | F1 | Woodford, IL | 9.0 | 75 | |||
| May 30 | 5:10 PM CDT | F0 | Fayette, IL | 0.1 | 40 | |||
| May 30 | 5:20 PM CDT | F1 | Saint Louis, MO | 2.0 | 50 | 1 | $100,000 | |
| May 30 | 5:45 PM CDT | F0 | Reynolds, MO | 0.1 | 40 | |||
| May 30 | 5:57 PM CDT | F0 | Logan, IL | 0.1 | 40 | 3 | $250,000 | |
| May 30 | 6:00 PM EST | F0 | Morgan, IN | 0.1 | 50 | $10,000 | ||
| May 30 | 7:05 PM EDT | F0 | Powell, KY | 0.1 | 17 | |||
| May 30 | 6:10 PM EST | F1 | Morgan, IN | 5.0 | 75 | $20,000 | ||
| May 30 | 6:11 PM CDT | F1 | Livingston, IL | 12.0 | 50 | |||
| May 30 | 6:12 PM CDT | F0 | Livingston, IL | 0.2 | 20 | |||
| May 30 | 6:24 PM CDT | F1 | Washington, IL | 4.5 | 70 | |||
| May 30 | 6:25 PM CDT | F1 | Washington, IL | 3.5 | 80 | |||
| May 30 | 6:25 PM CDT | F1 | Perry, IL | 12.0 | 75 | $250,000 | ||
| May 30 | 6:26 PM CDT | F1 | Washington, IL | 4.0 | 100 | |||
| May 30 | 6:27 PM CDT | F1 | Washington, IL | 4.5 | 70 | |||
| May 30 | 6:28 PM CDT | F1 | Washington, IL | 18.5 | 75 | $100,000 | ||
| May 30 | 6:30 PM EST | F0 | Hendricks, IN | 0.8 | 50 | |||
| May 30 | 6:32 PM CDT | F0 | Livingston, IL | 0.2 | 20 | |||
| May 30 | 6:32 PM CDT | F0 | Jackson, IL | 0.5 | 50 | |||
| May 30 | 6:32 PM EST | F0 | Hendricks, IN | 4.1 | 75 | |||
| May 30 | 6:40 PM CDT | F0 | Livingston, IL | 1.0 | 20 | |||
| May 30 | 7:00 PM CDT | F1 | Nevada, AR | 10.0 | 100 | $80,000 | ||
| May 30 | 7:00 PM EST | F2 | Marion, IN | 20.0 | 100 | 26 | $19 million | |
| May 30 | 7:13 PM CDT | F0 | Clay, IL | 0.2 | 50 | |||
| May 30 | 7:19 PM CDT | F0 | Clay, IL | 0.2 | 50 | |||
| May 30 | 7:26 PM EST | F0 | Tippecanoe, IN | 0.1 | 20 | |||
| May 30 | 7:28 PM CDT | F0 | Goodhue, MN | 0.5 | 25 | |||
| May 30 | 7:28 PM CDT | F0 | Chisago, MN | 0.3 | 25 | |||
| May 30 | 7:29 PM EST | F2 | Tippecanoe, IN | 1.8 | 75 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.